Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Ziagen Reaction?
Oct 20, 2000

Hi,

Lately I have read a few articles concerning Ziagen, and how some people are "allergic" to it. I have been taking it for about a year now, and until recently I have had no side effects (I also take Viramune & Zerit). About a couple months ago, I started waking up every morning very nauseated..it eventually passes, but after reading an article in POZ Magazine I am slightly concerned. The article said that some people may have an allergic reaction to Ziagen & not even know it -- nausea and GI problems were definitely a symptom of the syndrome. Should I be concerned?

Response from Dr. Pavia

The problems associated with Ziagen are in the form of something called "hypersensitivity syndrome" It is most likely a form of immune mediated reaction, but it is not the standard allergy. Ziagen hypersensitivity almost always occurs between 1 and 8 weeks after starting it. The symptoms are variable, but most often involve fever, muscle pains, rash, nausea, sometimes with cough or vomiting. The reason that this can be serious is that if one has a hypersensitivity reaction and stops and then restarts the drug, the reaction can be much more dramatic, leading to hospitalization, and even death.

I would certainly not want to diagnose your symptoms on line, but it would be very very unusual for a hypersensitivity reaction to occur after a year. More importantly, the hypersensitivity syndrome usually gets worse with each dose, and involves a variety of related symptoms. Morning nausea tends to make me think of pregnancy (you didn't tell me anything that would rule it out..), ulcer disease, gastroesophageal reflux, and Videx (ddI).

Don't stop ziagen without talking to your doctor (this is very important for anyone on ziagen), and I doubt she/he will want you to stop it. Good luck

ATP

Andrew T. Pavia, M.D.



Previous
long-term and future success?
Next
The new PI Kaletra

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement